South Dakota, 2011Flash Flood in South Dakota, August 5, 2011
August 5, 2011 · NWS FSD · 1 event in 1 county or zone
Thunderstorms produced heavy rainfall which resulted in flash flooding east of Platte on the late morning and early afternoon of August 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rainfall which resulted in flash flooding east of Platte on the late morning and early afternoon of August 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 8:45 AM CST, 2 hours earlier.
Area forecast discussion, Aug 5, 8:45 AM CST, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT FRI AUG 5 2011
.DISCUSSION...
FOG FINALLY BURNING OFF WITH KFSD BEING ONE OF THE LAST LOCATIONS TO
IMPROVE. THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL SHOULD DIMINISH
AND STORMS SHOULD DIURNALLY FALL APART. GRIDS REFLECT THE CURRENT
SITUATION AND EXPECTED DISSIPATION. MOST OF THE CONVECTION SHOULD
STAY TO THE SOUTH OF CWA AS SHORT WAVE PASSES THROUGH EASTERN
NEBRASKA TODAY. BIGGEST QUESTION IS WHAT THE TEMPS WILL DO WITH THE
MORNING CLOUDS AND FOG. ATTM...I WON'T BE TOUCHING THE HIGHS TOO
MUCH IN THE GRIDS AS TEMPS ARE EXPECTED TO REBOUND QUICKLY. IT WILL
FEEL A LITTLE MORE HUMID TODAY WITH THE HIGHER DEW POINT AIR.
&&
.AVIATION...
AS CIGS AND VSBYS IMPROVE FROM MORNING FOG...REMAINDER OF THE TAF
TIME PERIOD SHOULD BE UNEVENTFUL EXCEPT FOR A FEW ISOLATED -SHRA
AROUND MISSOURI RIVER. WILL NEED TO WATCH KSUX TAF TO SEE IF AN
UPDATE WILL BE NECESSARY WITH POSSIBLE DEVELOPMENT. VFR WEATHER IS
EXPECTED THROUGHOUT THE REMAINDER OF THE PERIOD. MAY INTRODUCE A
FEW -SHRA/-TSRA IN KHON TAF LATE IN THE PERIOD OF 18Z TAF ISSUANCE
BUT WILL TAKE A CLOSER LOOK BEFORE ISSUANCE. MAY NOT BE THAT
SIGNIFICANT CHANCE TO MENTION.
&&
.PREV DISCUSSION...
ANOTHER SHORTWAVE TRACKING THROUGH NEBRASKA IS TRIGGERING CONVECTION
OVER THE CENTRAL PORTIONS OF THAT STATE VERY EARLY THIS
MORNING...AND LIKE YESTERDAY CANNOT RULE OUT THE POSSIBILITY OF SOME
OF THIS ACTIVITY SCRAPING OUR FAR SOUTH TODAY AS THE FEATURE PUSHES
EASTWARD INTO IOWA BY AFTERNOON. EVEN SO...WOULD LOOK LIKE ONLY A
SLIGHT CHANCE OF POPS WITH BEST INSTABILITY AND FORCING REMAINING TO
THE SOUTH OF OUR AREA. HIGH TEMPERATURES AGAIN LOOKING TO BE IN THE
80S...WITH COOLEST TEMPERATURES IN THE SOUTHEAST WHERE CLOUD COVER
WILL BE MOST ABUNDANT THROUGH THE DAY.
THETA E ADVECTION AND INSTABILITY REALLY CRANK UP TONIGHT OVER
WESTERN AND CENTRAL SOUTH DAKOTA WITH THE DEVELOPMENT OF A 30 TO 40
KT LOW LEVEL JET OVER THAT AREA...AND MAY SEE SOME OF THIS ACTIVITY
CREEP INTO OUR WESTERN ZONES LATE TONIGHT. WHILE COULD SEE AN
ISOLATED SEVERE STORM IN OUR FAR WEST...GENERALLY THINK ANY STORMS
THAT TRACK INTO OUR CWA WILL BE BELOW SEVERE LIMITS WITH WANING
INSTABILITY AND EFFECTIVE SHEAR IN PLACE OVER EASTERN SOUTH DAKOTA.
LOWS WILL BE IN THE MID AND UPPER 60S.
A BETTER CHANCE OF THUNDERSTORMS WILL COME ON SATURDAY INTO SATURDAY
EVENING AS A STRONG SHORTWAVE TRACKS ACROSS NORTH DAKOTA...PULLING A
SURFACE COLD FRONT ACROSS OUR AREA DURING THIS TIME FRAME. THE
BETTER CHANCES OF THUNDERSTORMS WILL REMAIN NORTH OF INTERSTATE
90...CLOSER TO BETTER FORCING TO OUR NORTH. INCREASING
CAPE/EFFECTIVE SHEAR/LAPSE RATES WILL CONTRIBUTE TO AN ENHANCED
CHANCE OF SEVERE STORMS OUT AHEAD OF THE FRONT ON SATURDAY
AFTERNOON...AS TEMPERATURES CLIMB INTO THE MID AND UPPER 80S.
COOLER AND DRIER CONDITIONS EXPECTED FOR SUNDAY AS HIGH PRESSURE
BUILDS INTO THE REGION. HIGHS WILL RANGE FROM THE UPPER 70S IN OUR
NORTHEASTERN ZONES TO MID 80S OVER SOUTH CENTRAL SOUTH DAKOTA.
PRECIPITATION CHANCES THEN INCREASE AGAIN ON SUNDAY NIGHT AND MONDAY
IN A RETURNING SOUTHERLY FLOW ON THE BACKSIDE OF THE HIGH AND
ANOTHER COLD FRONT SWINGING THROUGH THE REGION ON MONDAY NIGHT. THIS
WILL REINFORCE COOLER AIR ACROSS THE AREA...WITH HIGHS IN THE 70S TO
LOWER 80S FOR TUESDAY AND WEDNESDAY...WITH LOWS IN THE 50S TO LOWER
60S. /JM
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Aug 5, 9:26 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1026 AM CDT FRI AUG 05 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1026 AM CDT FRI AUG 05 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY IN AREAS
ALONG THE MISSOURI RIVER INTO PORTIONS OF NORTHWEST IOWA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW MORE THUNDERSTORMS
MAY DEVELOP TONIGHT OVER CENTRAL SOUTH DAKOTA AND PUSH INTO THE
JAMES RIVER VALLEY LATE. THESE STORMS ARE ALSO NOT EXPECTED TO BE
SEVERE.
FLOODING...
MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES
RIVER UNTIL FURTHER NOTICE.
HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA ON SATURDAY
AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Charles Mix
- When
- August 5, 10:45 AM CST to 1:00 PM CST
- Where
- Charles Mix County, 7.83 mi ENE of Platte Muni Arpt to 4 mi ENE of Bovee
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -98.680
Heavy rainfall of about 4 inches caused flooding of several rural roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339591.